Whether intentional or accidental, overdoses occur when a person consumes more drugs or alcohol than the body can metabolize, leading to harmful side effects. Young children and elderly people are especially at risk, as are those with an underlying mental illness. Some general signs of an overdose are irregular vital signs (such as pulse, temperature and blood pressure), sleepiness, confusion, nausea, chest pain, and seizures. Some drugs have more specific symptoms. The main physical signs of narcotic overdose are small pupils and shallow breathing, while heroin overdose can be recognized by blue nails or lips, delirium, and loss of consciousness.

There are some street methods of treating an overdose, such as packing the person in ice or injecting them with milk or saliva, but these are not effective. The best thing you can do for someone who has overdosed is to call a professional, and in the meantime keep them reassured and find out as much as you can about what they took and when. Some drugs can also cause the body to overheat, so it may be necessary to remove their clothes or find other means of cooling them down.

Some doctor’s offices are equipped to handle overdoes, and some are not. If you aren’t sure if you or someone else has overdosed, call 911 or the Poison Control Center. You may also want to call 911 if you are unable to convince a friend or loved one to do so themselves because paramedics and law enforcement officials are often trained to be persuasive. If the drug was a prescription, it can be helpful to bring the bottle to the doctor or hospital.

Once you’ve arrived at a medical facility, doctors may take blood or urine samples to determine how much of the drug is in your system. Friends and family members can also play an important role in sharing information about the type of drug or how long it’s been since it was ingested.

OVERDOSE SIGNS AND TREATMENT The treatment for overdoses varies. Usually, activated charcoal will be given to the patient to absorb some of the drugs from the bloodstream. The activated charcoal can reduce absorption of toxic substances to almost 60 percent. It may be given after the stomach is pumped, although this process, called gastric lavage, is only effective up to about a half hour after the ingestion of drugs. There are also specific medications that may be needed to counteract illicit drugs. Naloxone, for example, is widely used in cases of opioid overdose. Sometimes patients will need to be restrained or given a sedative if the effects of the drug have made them violent or aggressive. People who have intentionally overdosed in order to self-harm will need to seek psychiatric care, or at the very least find a support group, after the medical crisis has passed, because they are at greater risk of eventually successfully committing suicide.

After the immediate risk has passed, consider finding somewhere to detox and receive further medical and psychological treatment. At Asana Recovery, we have a detox program to assist you in getting the drugs out of your system as comfortably and safely as possible. We also offer both residential and outpatient programs that provide education, counseling, and therapy. Call us at (949) 483-4504 to find out how we can help.